Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 228, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2003, 1:00 AM CDT for Sumter County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 1:00 AM CDT (06:00 UTC)
- Expired
- May 3, 2003, 1:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Sumter County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 6.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3094 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 030600 SVRBHM ALC119-030645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1259 AM CDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA * UNTIL 145 AM CDT * AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF CUBA...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CUBA... WARD...AND RURAL SOUTHWESTERN SUMTER COUNTY. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3259 8849 3245 8862 3217 8824 3235 8808 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:05 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 2, 10:05 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1005 PM CDT FRI MAY 02 2003 WILD NIGHT ACROSS THE AREA TONIGHT. GREAT INSTABILITY ACROSS THE AREA THIS AFTERNOON WITH THE COMBINATION OF A SHORT WAVE. ONCE STUFF GOT KICKED OFF IT JUST ROLLED. TORNADO WATCH 214 HAS BEEN ALLOWED TO EXPIRE. STILL WATCHING SOME STORMS ACROSS THE SOUTHERN PART OF THE AREA...BUT DON/T EXPECT ANYTHING SEVERE. WILL CONTINUE TO MONITOR UNTIL EVERYTHING IS OUT OF THE AREA. UPDATED ZONES ALREADY...AND WILL NEED TO DO THEM AGAIN BEFORE MIDNIGHT. WILL LEAVE SCATTERED ACROSS THE SOUTHERN PART AND A TIER OF ISOLATED ABOVE. WHEN THE WEATHER LEAVES WILL UPDATE AGAIN. .BHM...NONE.
Hazardous weather outlook, May 2, 12:43 PM CDT, 12 hours 17 minutes before
ALZ011>015-017>050-022100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1243 PM CDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES STATIONARY ACROSS ALABAMA. THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND TUESDAY. THESE DISTURBANCES WILL BRING BETTER SHOWER AND THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG STORMS BEING ON TUESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE REQUIRED THROUGH TONIGHT.
In the hours before
Local storm report, May 2, 8:08 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM FIVE POINTS AL WIND DAMAGE
05/02/03 CHAMBERS TREES AND POWER LINES
DOWN. FIVE POINTS
VICINITY.Special weather statement, May 2, 8:52 PM CDT, 4 hours 8 minutes before
ALZ022>025-027>050-030300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 852 PM CDT FRI MAY 02 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 214... CLAY...GREENE...JEFFERSON...PICKENS...RANDOLPH... SHELBY...SUMTER...TALLADEGA...TUSCALOOSA... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 214 WHICH IS IN EFFECT UNTIL 1000 PM... AUTAUGA...BARBOUR...BIBB...BULLOCK...CHAMBERS... CHILTON...COOSA...DALLAS...ELMORE...HALE... LEE...LOWNDES...MACON...MARENGO...MONTGOMERY... PERRY...PIKE...RUSSELL...TALLAPOOSA...
Special weather statement, May 2, 9:17 PM CDT, 3 hours 43 minutes before
ALZ048-030300- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 917 PM CDT FRI MAY 2 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 1000 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS. AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS MOVING INTO THE NORTHERN PORTION OF THE COUNTY. THIS LINE WAS MOVING SOUTHEAST AT 25 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SEALE AND FORT MITCHELL THROUGH 1000 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3242 8543 3218 8538 3219 8500 3246 8503
Special weather statement, May 2, 10:05 PM CDT, 2 hours 55 minutes before
ALZ050-030330- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1005 PM CDT FRI MAY 2 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR BARBOUR COUNTY UNTIL 1030 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTHWEST OF BATESVILLE...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE THROUGH 1030 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3199 8554 3191 8533 3202 8507 3215 8527
Special weather statement, May 2, 10:11 PM CDT, 2 hours 49 minutes before
ALZ040-030345- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1011 PM CDT FRI MAY 2 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR DALLAS COUNTY UNTIL 1045 PM CDT... .SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES NORTHWEST OF ORRVILLE...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE THROUGH 1045 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3241 8749 3225 8735 3215 8695 3237 8691
Special weather statement, May 2, 11:24 PM CDT, 1 hour 36 minutes before
ALZ039-030500- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1124 PM CDT FRI MAY 2 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO COUNTY UNTIL MIDNIGHT CDT... .SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PROVIDENCE...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PROVIDENCE... LINDEN...DAYTON...THOMASTON AND MAGNOLIA THROUGH MIDNIGHT CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3239 8788 3209 8770 3226 8754 3249 8770
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:03 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 12 min |
| May 2, 7:03 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| May 2, 7:25 PM CDT | Tornado Warning | BMX | Shelby | 35 min |
| May 2, 7:26 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 64 min |
| May 2, 7:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 32 min |
| May 2, 7:29 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 16 min |
| May 2, 7:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 44 min |
| May 2, 7:35 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 40 min |
| May 2, 7:38 PM CDT | Tornado Warning | BMX | Talladega | 22 min |
| May 2, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 64 min |
| May 2, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 62 min |
| May 2, 7:48 PM CDT | Tornado Warning | BMX | Coosa | 42 min |
| May 2, 7:57 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 33 min |
| May 2, 8:09 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 66 min |
| May 2, 8:39 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 36 min |
| May 2, 8:43 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 32 min |
| May 2, 8:47 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 28 min |
| May 2, 9:36 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 39 min |
| May 2, 9:47 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 28 min |
| May 2, 10:15 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 45 min |
| May 3, 7:09 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 36 min |
| May 3, 7:45 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 45 min |
| May 3, 8:17 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 43 min |
| May 3, 8:24 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.